Acid-reflux Caused Or Aggravated With Simvastatin?

Question

Asked by Rob

Acid-reflux Caused Or Aggravated With Simvastatin?

I have been taking SIMVASTATIN to control my high lipid levels for several months. However, I am experiencing a fairly chronic case of acid-reflux. Is this a known side effect of taking SIMVASTATIN and if so, is it recommended to take a proton pump inhibitor (e.g. Prilosec)with SIMVASTATIN to reduce the acid-reflux? In addition, I've experienced some mild/moderate and one acute case of acid-reflux over the last year before taking the prescribed SIMVASTATIN by my Doctor. I'm wondering if there is an underlying problem with some form of GERD that is aggravated with SIMVASTATIN? If so, this seems like a chronic problem and I assume a visit to a GI doctor would be warranted?

Answer

Yes, GI upset is a common side effect of Simvastatin. I think your best course of action would be to start with your primary care doc who prescribed the Simvastatin. He may have some suggestions to try such as taking it a different time of day, etc. You may also want to read up on some of the preventive things that you can do for reflux. Sometimes things such as eating smaller meals and avoiding later night meals can really make a difference.

When talking with your doctor you may want to discuss whether or not the Simvastatin is likely to be a long term medication. Perhaps one of the other cholesterol lowering medications will not be as bothersome to your GI system.

Stephanie

Answered by Stephanie